Winter Storm, Linn
- When
- February 23, 7:30 PM CST to February 24, 8:00 AM CST
- Where
- Linn forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
A winter storm beginning the evening of February 23rd and ending the morning of February 24th, produced 5 to 6 inches of snow across Linn county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A winter storm beginning the evening of February 23rd and ending the morning of February 24th, produced 5 to 6 inches of snow across Linn county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 23, 3:00 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CST SUN FEB 23 2003 THE SNOW EVENT APPEARS TO BE EVOLVING AS EXPECTED THIS AFTERNOON. THE HEAVIEST SNOW BANDS HAVE BECOME ESTABLISHED OVER SOUTHERN AND CENTRAL MISSOURI. STEEP LAPSE RATES HAVE CONTRIBUTED TO CONVECTIVE SNOW FROM SOUTHERN KANSAS THROUGH SOUTHERN MISSOURI, BUT SNOW INTENSITIES HAVE BEEN SIGNIFICANTLY LESS OVER THE PLEASANT HILL FORECAST AREA. SNOW AMOUNTS OVER LINN AND BATES COUNTIES ARE BETWEEN A HALF INCH AND AN INCH AS OF 230 PM. SNOW RATES WILL PROBABLY BE LESS THAN AN INCH PER HOUR OVER FROM PAOLA TO BOONVILLE. WITH A DURATION OF 5 OR 6 HOURS AMOUNTS SHOULD REMAIN IN THE 3 TO 5 INCH RANGE AS FORECAST. THERE ARE NO PLANS TO EXTEND THE WINTER WEATHER ADVISORIES FOR THE SOUTHERN TIER OF THE FORECAST AREA. MOVING ON TO THE NEXT WEATHER SYSTEM OF NOTE FOR TUESDAY THROUGH WEDNESDAY...THE 500 MB FIELDS FROM THE ETA AND GFS ARE FAIRLY SIMILAR BUT BIG DIFFERENCES ARE NOTED IN THE LOWER LEVELS AND IN THE RH FIELDS. I PREFER THE WAY THE ETA HANDLES THE WEDGE OF COLD AIR PROJECTED TO BANK UP AGAINST THE ROCKY MOUNTAINS. IT HAS A DEEPER AND MORE PERSISTENT WEDGE OF ARCTIC AIR, AND I ATTRIBUTE THIS TO THE MODELS SUPERIOR RESOLUTION. THEREFORE, I PREFER TO GO ON THE COLD SIDE OF GUIDANCE THROUGH WEDNESDAY. I ALSO TEND TO FAVOR THE ETAS LOW LEVEL RELATIVE HUMIDITY FIELDS KEEPING PRECIPITATION AT BAY THROUGH AT LEAST THROUGH THE DAY ON TUESDAY. SINCE THE GFS ERODES THE COLD AIR OVER OKLAHOMA AND THE TEXAS PANHANDLE TOO QUICKLY, IT INITIATES RETURN FLOW PREMATURELY. I WILL RETAIN SOME LOW CHANCES FOR SNOW TUESDAY NIGHT HOWEVER, BECAUSE WITH SOUTHWESTERLY FLOW ALOFT THE ETA MODEL IS PRONE TO BEING TOO SLOW WITH SUBTROPICAL CONNECTIONS. KOCH SOME DIFFERENCES CONTINUE BETWEEN THE ECWMF AND THE LATEST RUN OF THE GFS CONCERNING THE NEXT BEST THREAT FOR SIGFNIFICANT SNOW IN OUR FORECAST AREA. GFS HAS HAD THE BEST RUN TO RUN CONTINUITY LATELY AND THIS MORNINGS ETA MODEL THROUGH 84 HOURS IS VERY SIMILAR TO THE GFS...THUS LEADING TO GREATER CONFIDENCE IN THE GFS. UPPER WAVE INITIALLY OVER THE SOUTHWESTERN U.S. EARLY IN THE WEEK IS EXPECTED TO BREAK UP AND COME OUT IN CHUNKS AS INCREASING WARM AIR ADVECTION SPREADS ACROSS KANSAS AND MISSOURI LATE TUESDAY AND WEDNESDAY. DIFFICULT TIMING WHEN THESE SMALLER RIPPLES WILL BE EJECTED EASTWARD BUT THE STRONG ISENTROPIC LIFT SHOULD RESULT IN GOOD CHANCE FOR SNOW ON WEDNESDAY/WEDNESDAY NIGHT. WEST-SOUTHWEST UPPER FLOW PATTERN COMBINED WITH THE SHALLOW COLD BOUNDARY LAYER IS ALSO PRONE TO SLEET/FREEZING RAIN EVENTS. HAVE INTRODUCED THIS INTO FAR SOUTHERN COUNTIES TO MESH WITH KSGF. SEE NO WARMUP IN SIGHT EITHER WITH SURFACE RIDGE HOLDING OVER CENTRAL U.S. FOR UPCOMING WEEK. THUS HAVE TRIMMED BACK TEMPERATUERS A COUPLE CATEGORIES. MJ 1050 AM... AN UPDATE TO THE FORECAST HAS BEEN ISSUED TO SLOW DOWN THE ARRIVAL OF SNOW UNTIL THE AFTERNOON. IT LOOKS LIKE SOME LIGHT SNOW WILL DEVELOP IN FAR NORTHWESTERN MISSOURI PRIOR TO 12 PM, BUT THE MAJORITY OF THE FORECAST AREA WILL HAVE SNOW SPREAD IN A FEW HOURS LATER THAN OUR PREVIOUS GRIDS INDICATED. TOP END SNOW AMOUNTS OF 3 TO 5 INCHES STILL LOOK ATTAINABLE FROM MOUND CITY KANSAS THROUGH BUTLER AND CLINTON. STRONG ISENTROPIC LIFT NOW OVER SOUTHERN KANSAS WILL FOCUS OVER CENTRAL CENTRAL MISSOURI LATE THIS AFTERNOON AND LINGER INTO THE EVENING. ADVECTIONS OF 2+ G/KG MIXING RATIOS ON THE 290K SURFACE LATE THIS AFTERNOON AND EVENING WILL LIKELY YIELD SNOW RATES OF AN UP TO AN INCH PER HOUR GIVEN THE COLD THERMAL PROFILE. FURTHER NORTH MOISTURE, LIFT AND DURATION WILL LIMIT SNOW AMOUNTS TO MUCH LESS. I HAVE ADDED ACCUMULATIONS OF AN INCH AS FAR NORTH AS KIRKSVILLE AND PRINCETON. RADAR TRENDS IN SOUTHEAST NEBRASKA SUPPORT THE ETAS QPF. ISENTROPIC LIFT AND DECENT OMEGA IN THE DENDRITIC LAYER SUGGEST ACCUMULATION ARE LIKELY THIS EVENING. KOCH 400 AM... GFS/ETA MODELS ARE IN BETTER AGREEMENT WITH THE TRACK OF THE STORM MOVING THROUGH THE REGION TODAY. MODELS TAKE 850MB LOW ACROSS NORTHERN OKLAHOMA TO SOUTHEAST MISSOURI BY TONIGHT. THE MODELS ALSO CONTINUE TO SLOW THE SYSTEM DOWN. HEAVIEST SNOW SHOULD BE ACROSS SOUTHERN MISSOURI TODAY. BEST ISENTROPIC LIFT AND LOW LEVEL 2-D FRONTOGENESIS IS ACROSS SOUTHERN MISSOURI MAINLY FROM MIDDAY THROUGH THE AFTERNOON. HOWEVER ENOUGH LIFT MAKES IT INTO THE FORECAST AREA TO WARRANT CATEGORICAL POPS. SPECIFIC HUMIDITY ACROSS THE FORECAST AREA DURING THAT TIME IS 2-3 G/KG. THE GARCIA METHOD WOULD GIVE 4 TO 6 INCHES OF SNOW. HAVE TRIMMED AMOUNTS DOWN SOME CONSIDERING THE SPEED OF THE SYSTEM. THIS IS IN LINE WITH AMOUNTS ALREADY MENTIONED IN THE ADVISORY. ADVISORY AREA IS ALSO GOOD AND HAVE NOT CHANGED. HAVE LOWERED TEMPERATURES THROUGH MID WEEK. STRONG ARCTIC AIRMASS SHOULD SPILL DOWN THE ROCKIES BEHIND THE STORM SYSTEM. FORECAST MID WEEK WILL BE TRICKY...BOTH WITH TEMPS AND PRECIP. MODELS ARE QUITE DIFFERENT. GFS IS NOW THE COLDER MODEL AND THE ECMWF WARMS THINGS UP. HAVE CONTINUED WITH THE COOLER SOLUTION AND LEFT PRECIP TYPE SNOW...EXCEPT FOR THE SOUTH AND EAST PORTIONS OF THE FORECAST AREA...WHERE I LEFT RAIN/SNOW MENTIONED. NRR 900 PM SAT... 00Z ETA/MESOETA COMING IN AND THEY CONTINUE TO DIG UPPER SYSTEM AND ASSOCIATED SURFACE LOW FURTHER SOUTH...A CONCERN WE HAD YESTERDAY. A MORE SOUTHERN TRACK WOULD SHIFT HEAVY SNOW BELT FURTHER SOUTH INTO SOUTHERN MO. AM CURRENTLY CONSIDERING THE NEED FOR CONTINUING THE WINTER WEATHER WATCH FOR THE SOUTHERN TWO TIER OF COUNTIES. MAY OPT TO GO WITH A WINTER WEATHER ADVISORY. WILL LOOK OVER MORE DATA BEFORE MAKING ANY CHANGE. MJ .EAX... KS...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES KSZ057...KSZ060. MO...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MOZ043>046... MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-240000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CST SUN FEB 23 2003 ...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THE EVENING FROM PAOLA TO WARRENSBURG TO BOONVILLE AND CITIES TO THE SOUTH... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL SPREAD FROM EASTERN KANSAS THROUGH THE STATE OF MISSOURI THIS AFTERNOON. THE GREATEST SNOW AMOUNTS WILL BE FROM SOUTHEAST KANSAS THROUGH SOUTHERN MISSOURI. THE CITIES OF BUTLER...CLINTON... ND MOUND CITY CAN EXPECT 3 TO 5 INCHES BY LATE EVENING. THE CITIES OF PAOLA...HARRISONVILLE...WARRENSBURG...AND SEDALIA WILL RECEIVE 2 TO 4 INCHES. FURTHER NORTH MOST LOCATIONS IN NORTHEAST KANSAS AND NORTHERN MISSOURI WILL RECEIVE AN INCH OR TWO BY EVENING. THE KANSAS CITY METRO SHOULD PICK UP ABOUT TWO INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF WINTRY WEATHER WILL AFFECT THE REGION BY THE MIDDLE OF THIS WEEK. SNOW IS POSSIBLE AS EARLY AS TUESDAY NIGHT. THE BEST CHANCE FOR ACCUMULATING SNOW WILL OCCUR ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW ACCUMULATIONS THIS AFTERNOON AND THIS EVENING WILL BE APPRECIATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342924.